Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Bismarck, ND

May 6, 2007Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 6, 2007, 11:58 AM MDT for Grant County, Sioux County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2007, 11:58 AM MDT (17:58 UTC)
Expired
May 6, 2007, 1:00 PM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 96 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 061758
SVRBIS
NDC037-085-061900-
/O.NEW.KBIS.SV.W.0003.070506T1758Z-070506T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1158 AM MDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 100 PM MDT(200 PM CDT)

* AT 1151 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 28
  MILES SOUTHWEST OF ST. GERTRUDE...OR ABOUT 72 MILES SOUTHWEST OF
  BISMARCK...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. GERTRUDE AROUND 1235 PM MDT...
  RALEIGH AROUND 1245 PM MDT...

SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 4595 10191 4595 10160 4602 10133 4629 10114
      4646 10147

$$

RSL
1 follow-up statement
000 
WWUS53 KBIS 061900
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SUN MAY 6 2007

NDC037-085-061910-
/O.EXP.KBIS.SV.W.0003.000000T0000Z-070506T1900Z/
GRANT ND-SIOUX ND-
100 PM MDT SUN MAY 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX AND
SOUTHEASTERN GRANT COUNTIES EXPIRES AT 100 PM MDT(200 PM CDT)...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SUNDAY EVENING(700
PM CDT SUNDAY EVENING) FOR EASTERN NORTH DAKOTA.

LAT...LON 4595 10191 4595 10160 4602 10133 4629 10114
      4646 10147

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:10 AM MDT, 9 hours 48 minutes earlier.

Area forecast discussion, May 6, 2:10 AM MDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 AM CDT SUN MAY 6 2007

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
WILL CONTINUE FLASH FLOOD WARNING THROUGH 630 AM THIS MORNING FOR
THE TWO SOUTHEAST CORNER COUNTIES AND WILL LEAVE THE FLASH FLOOD
WATCH FOR THE FOUR SOUTHEAST COUNTIES THROUGH 1 PM THIS AFTERNOON.
THUNDERSTORM ACTIVITY THROUGH THE NIGHT HAS DROPPED 3.75 INCHES OR
MORE RAIN IN DICKEY COUNTY 7 MILES SOUTHEAST OF ELLENDALE.  TSTMS
CONTINUE TO TRAIN THROUGH THE AREA...AND MORE RAINFALL IS LIKELY
THIS MORNING.  THE UKMET, ECWMF, AND GFS ALL TREND THE SURFACE LOW
FROM NORTHWEST SOUTH DAKOTA TO NORTH CENTRAL NORTH DAKOTA BY 18Z
TODAY WHILE THE NAM SHOWS LITTLE MOVEMENT.  WILL TREND WITH THE
MAJORITY.  A DRY SLOW MAY MOVE INTO CENTRAL NORTH DAKOTA AS THE LOW
MOVES NORTH...BUT MODELS CONTINUE TO SHOW INSTABILITY THROUGH THE
DAY ACROSS THE FORECAST AREA. RADAR SHOWS SHOWERS IN THE WEST MOVING
NORTHEAST...SO LOOKS LIKE POPS WILL BE LOWEST IN THE SOUTH
CENTRAL...HIGHER AS YOU RADIATE OUT TO THE WEST...NORTH...AND EAST.
THE LOW WILL LIFT NORTH INTO CANADA RAPIDLY TONIGHT AS ITS PARENT
UPPER LEVEL LOW MERGES WITH AN UPPER LEVEL SHORT WAVE MOVING THROUGH
CENTRAL CANADA.  THE CHANCE OF SHOWERS AND TSTMS WILL DROP OFF
RAPIDLY TONIGHT AS THE SHORT WAVE MOVES EAST OF THE FORECAST AREA.
WILL KEEP MONDAY AND TUESDAY DRY AS NEAR ZONAL FLOW IN CANADA RIDGES
THEN ALLOWS A SERIES OF WEAK SHORT WAVE TO MOVE THROUGH THE FLOW.
CONSEQUENTLY...BEGINNING WEDNESDAY WILL KEEP A SLIGHT CHANCE OF
TSTMS IN THE FORECAST.  TEMPERATURES WILL BE TRICKY THIS TODAY.
CLOUDS AND SHOWERS SHOULD KEEP MOST OF THE STATE COOL...BUT IN THE
SOUTH CENTRAL...THE DRY SLOT COULD CLEAR CLOUDS IN THE
AFTERNOON...LEADING TO WARMER TEMPERATURES.  TEMPS SHOULD BE NEARLY
NORMAL MONDAY THROUGH THURSDAY.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
GFS INDICATES A SHORTWAVE TROUGH IN ZONAL FLOW MOVING THROUGH THE
AREA ON FRIDAY. CURRENT FORECAST HAS A HANDLE ON THIS WITH SLIGHT
CHANCE POPS. RIDGING INDICATED BY MODELS OVER THE WEEKEND SO WILL
CONTINUE WITH A DRY FORECAST BEYOND FRIDAY WITH SEASONABLE
TEMPERATURES.

&&

.AVIATION...
WIDESPREAD FLUCTUATING MVFR-IFR CEILINGS AND VISIBILITIES ACROSS
WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING. LOWEST CEILINGS AND
FOG CURRENTLY AROUND DICKINSON IN SOUTHWEST NORTH DAKOTA. MODELS
INDICATE SOME DRYING OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA
FROM THE MID MORNING THROUGH THE AFTERNOON AS THE SURFACE LOW LIFTS
NORTH INTO CENTRAL NORTH DAKOTA. INSTABILITY IS LIMITED BUT THIS MAY
BE AN AREA OF POSSIBLE AFTERNOON CONVECTION. WILL KEEP LOWER
CEILINGS AND THREAT OF SHOWERS AND THUNDERSTORMS OVER THE EAST WITH
STRONG SOUTHEAST FLOW. THE WEST WILL BE THE FIRST TO EXPERIENCE THE
NORTHWEST FLOW AND COLD ADVECTION CLOUDS THIS AFTERNOON. THIS WILL
SPREAD OVER CENTRAL AND EASTERN ZONES OVERNIGHT TONIGHT AS THE
SURFACE LOW LIFTS NORTHEAST INTO MANITOBA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 1 PM CDT THIS AFTERNOON FOR
NDZ047-048-050-051.

&&

TSW/TWH
Hazardous weather outlook, May 6, 7:50 AM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
850 AM CDT SUN MAY 6 2007

NDZ001>005-009>013-017>023-025-031>037-040>046-071400-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
850 AM CDT SUN MAY 6 2007 /750 AM MDT SUN MAY 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. AN ISOLATED SEVERE STORM WITH LARGE HAIL AND HEAVY RAIN
IS POSSIBLE...ESPECIALLY IN CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ047-048-050-051-071400-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
850 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH CONTINUES THROUGH THIS MORNING. SCATTERED SHOWERS
AND THUNDERSHOWERS ARE POSSIBLE THROUGH THIS EVENING. A FLOOD
WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR THE SOUTH DAKOTA
BORDER. SEE THE FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:35 PM MDTFlash Flood WarningBISDickey, LaMoure6 hr
May 6, 1:21 AM MDTFlash Flood WarningBISDickey, LaMoure4 hr
May 6, 12:15 PM MDTTornado WarningBISGrant30 min
May 6, 12:46 PM MDTTornado WarningBISGrant, Morton29 min
May 6, 3:38 PM MDTSevere Thunderstorm WarningBISPierce21 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.